Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Have palpations. Got hiatus hernia and high blood pressure. Not cured by medication. What to do?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8479 Questions
i have palpations got hitus herna hbp on tablets for both not been feeling well the last 3 days bp was up
Posted Mon, 27 Aug 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Michelle Gibson James 2 hours later

Normally we cannot feel our heart beating, we are not supposed to, palpitations are said to occur when we can actually detect our heart beating.
Palpitations can occur in a number of different situations such as: (1) anemia [ low red cell mass - the red cells are responsible for carrying oxygen to different parts of the body, when a person has anemia it means that parts of the body may not be getting enough oxygen and the heart has to work alot harder to provide oxygen to the body- so it beats faster.
This is diagnosed when your doctor asks about your diet (to make sure it has in enough iron, asks about any unusual bleeding that can lower your blood count, any additional symptoms, he or she will check to see if you are pale (check the eyes, nails, tongue) and then do blood test to check the blood count.
Treatment depends on the cause of the anemia.
(2) high levels of thyroid hormone- the thyroid hormone plays an important role in controlling parts of our body's metabolic rate. High levels result in a increase in our metabolic rate and one of the presenting symptoms is palpitations.
This is also diagnosed based on history and blood test to check the level of thyroid hormone in the blood. It is treated by medication to reduce the level of the thyroid hormone and medication to control the effects of the increased hormone.
(3) another cause of palpitations is a side effect of medication.There are some medications that can cause an increase in the heart rate.Your doctor will need to review your list of medications to make sure that they are not contributing to your symptoms
(4) there are certain parts of the heart that control its rhymth. If these parts are not working properly or another part of the heart wants to take over controlling the rhymth then palpitations can occur.This is diagnosed by an ECG which looks at the rhymth of the heart.
(5) palpitations can also result from excessive use of coffee, as a result of fever , anxiety , excess emotion, alcohol
(6) they can also occur in some cases of lung disease

To diagnose the cause of palpitations your doctor will take a through history, conduct a full examination and perform the relevant blood tests and any other neccessary investigations.

A hiatus hernia is basically a protrusion of the upper part of the stomach into the thorax through a tear or weakness in the diaphragm.
In most cases it causes no problems however in some persons it can cause problems such as dull pain in the chest, shortness of breath, or palpitations.
In most cases no treatment is required however some persons are advised to - elevate the head of the bed, reduce weight if overweight, if under stress find ways of reducing it, use some of the medication used in reflux.
If these don't work for you, your doctor may consider other forms of treatment.

Blood pressure tends to rise with age, it is treated with lifestyle changes such as increased physical activity. There is also something called the DASH diet which stands for dietary approaches to stop hypertension. It involves reducing salt intake, reducing alcohol, increasing fruits and vegetables, increasing calcium intake (in low fat milk and cheese), increasing potassium intake (in bananas, coconut water and other fruits and vegetables).
In alot of persons though, medication is also required, in fact usually more than one.
Some people have resistant hypertension- they have to use at least 3 medications.
In most cases, high blood pressure does not cause any symptoms that is why it is so XXXXXXX ( called the silent killer), unless it is extremely high.

It is very important to use your antihypertensive medication to avoid any problems associated with hypertension.

I hope this information answers your question, if not feel free to ask any additional questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor